Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook


Jaw bone death due to taking Fosamax



I have been taking fosomax for approximately 5 years. Am I in danger of getting jaw bone death? I took my last pill on Monday Nov. 30, 2006. I am not going to take it any more. My Doctor agrees.


The vast majority of cases of osteonecrosis of the jaw (ONJ)occurred in patients who had cancer and who were receiving intravenous bisphosphonates at the time they had a dental procedure involving the jaw bone.  Healthy people on oral bisphosphonates are at very low risk for ONJ.  Should people taking a bisphosphonate need to have a dental procedure that involves the jaw, I recommend that they discontinue the medication before having the procedure and not resume it until their bone is completely healed.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati